Just started Nature-throid, feel awful advice pls

I just started on Nature Throid this morning, 48.75 mg tablet. Previously was on 75 mcg of levo, felt good for awhile then started to feel tired and gaining weight. Endo switched to Nature-Throid, within a couple hours of taking it, my head started to feel clouded, like I was drugged. Just felt like I needed to rest all day. Is this a normal reaction to this med? Will it pass in a few days?

Lab Results from 6/12 on the 75 mcg Levo

TSH: 0.578

T4: 8.6 (4.2 - 13.0)

FT4: 1.20 ng/dl (.82 - 1.77)

T3: 115 ng/dl (55-170)

FT3: 3.0 (2.0 - 4.4)

RT3: 22.8 ng/dl (9.2 - 24.1)

TPO AB: 129 IU/ML (0-34)

Last edited by

21 Replies

  • hi. i don't really have a precise answer for you (apologies), but just wanted to share my own experience, in case it's useful: i started on something equivalent to naturethroid (i.e. a NDT) about 4 years ago, and your post made me remember that when i started NDT, and then with every dose raise after that, i would get something like what you're talking about. it actually ended up being enjoyable, because i would get an incredibly deep and sound sleep for a few days with every raise. but then this would always pass and i'd be back to normal. i don't remember feeling cloudy during the day when i started the med or raised my doses; it was just that my early morning dose would be followed by a lovely, extra deep sleep. again, this always faded after a few days. i definitely experienced transition phases when starting or raising the NDT--usually of a few days. looking forward to hearing what others have to say. either way, good luck with the change from levo to NDT. my own experience has been that the NDT has been much, much, much preferable to the levo. hope this turns out to be the case for you, too. (i'm currently on 135 mg and it took me a long time to build up to that.)

  • Thank you for responding Julie. I slept on and off all day yesterday. I just kept thinking "t3 the energy hormone... my a**" lol Just didn't make sense to me why I am having the exact opposite reaction of what I expected.

  • Unfortunately, NDT isn't a 'miracle hormone', i.e. take one dose and we're well.

    I don't understand the dose you state, i.e. 48.75 mg. Nature throid usually comes in grains, i.e. 1, 2 or 3 grains.

    I have just looked on RLC labs and you are taking 3/4 grains. 1 grain is equal (in effect) to between 75mcg and 100mcg. So it might be that 3/4 gr might not be high enough.

    I would give it a couple of days on your 3/4 gr dose and then increase it to 1 gr. Always take note of your pulse/temp when introducing a new regime.

    I do hope you feel better quite soon.

  • I started Erfa NDT seven weeks ago and felt dreadful for about 4 weeks. Felt like I had narcolepsy! Headaches, achy...

    Now I've got dosage right I'm feeling much better. Brain fog lifting and have energy!!! Think even my eyelashes are getting thicker again :))

    I started on 60mg but quickly upped to 90mg and I was on 100mcg of Levothyroxine before.

    Stick with it I'm sure you'll feel better soon.

  • DO NOT do a direct swap! I am sure doctors say this so they can say they've ruled out NDT! I think you should start on a low dose and build up over a few weeks. Start on a 1/4 grain or 1/2 grain personally I stopped levo for 2 weeks before starting on NDT simply because levo being a storage hormone can stay in your system for 7 weeks! I started on 1/4 grain and could not believe how well I felt.

  • I had cut levo in half for just under two weeks prior to starting. I'm at 3/4 grain I believe? Can I just cut and take half a pill a day? Or is the pill not uniform throughout?

  • what you are experiencing is normal when starting on NDT, I have mentioned many times on here, i had a bad experience when i increased my NDT too much too quickly. Just start on a low dose and increase gradually, it took me three months to increase a further grain of Nature Throid, by adding a quarter of a grain every few weeks.

  • Is 3/4 grain considered a high or low dose? Should i cut it in half and take just half a pill for two weeks?

  • Yes, you could try just half a pill, then increase when you stop getting the heavy headed feeling, it is very frustrating as it seems to take forever to reach the right dose.

  • Some people take up to 5 grains of NDT. Take note of your pulse/temp as a guide and adjust dose if necessary., i.e. too high pulse or temp.

  • Pulse is low currently, 62 bpm. Temp is 98.2 F Feeling a bit better so far today, a little pressure in my head but the fogginess seems to not have returned yet. Took the pill 4 hrs ago

  • I'm sure you'll feel a little better each day. Normal pulse can be between 60 and 100 but we usually can gauge which is our 'normal' mine is around 65. :)

  • I think it is OK to switch from T4 to NDT by just stopping the T4 one day and starting NDT the next (at least that is the way I did it and was fine). The only thing is that normally you are advised to start on a quarter of one grain until you feel you are alright on that, perhaps a week or so. After that you gradually increase. half, one, one and a half (or go up in quarters), leaving at least a weeks but often two weeks or more. When your symptoms return is the sign that you may need more. Also, you should be taking lots of vitamins to help it get into your system. Vit C. magnesium, B complex, selenium, iron etc. It is not easy, but well worth it in the end. I was on levothyroxine for 45 years before deciding to try NDT. The difference has been amazing.

    The other thing is, I did try an NDT from Thailand and it did not work for me at all.

    Good luck anyway.

  • I take nature thyroid at 1.75 of a grain, if I try to increase to 2 grains which my blood would suggest, I cant get out of bed. Generally feeling better on 1.75though

  • If you feel best on 1.75 just remain on that unless you get some symptoms developing and increase dose by a very small amount. Going by how you 'feel' is best.

  • Thanks Shaws that is what I am doing. I feel really deppressed at the moment but I think thats reactive not thyroid.

  • It could be reactive - it could also be low T3 but as you continue taking NDT, your T3 should build up and hopefully you'll feel much better.

  • Persevere, Naturethroid changed my life! Never going back on Levo

  • Thanks all for the suggestions!

  • It sent me a bit crazy using a half grain with 2 grains of ThyroidS (I usually take 2.5 ThyroidS) it gave me huge amounts of energy but I become bad tempered and agitated within a few days of taking it - not sure if it is really strong or it is something else in it. It has a lot of things added in so is not as pure as some other NDT products. I certainly never got your symptoms on ThyroidS or naturethroid I was cautious In starting TS slowly swapping from Levo and felt hugely improved in just 3 days of 1/4 grain and 120mcg Levo and it got better as I slowly switched over (c 2 months) but I did have to split the dose. I don't bother now - one more thing to forget😂😂😂 I hope you get a better result soon

  • Your RT3 is far too high. It should be at the lower end of the range. RT3 is inactive and blocks the FT3 (the active hormone) from attaching itself to the cell receptors. You may need to take Synthetic T3 only (NDT contains all the Thyroid hormones, including FT3 in small amounts). It would appear that your FT4 is not converting to FT3 as it should.

You may also like...